Alert archive / Florida / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Apr 14, 2014, 11:48 PM CDT for Jackson County, Washington County, Florida. It was in force for 4 hr. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2014, 11:48 PM CDT (04:48 UTC)
- Expired
- Apr 15, 2014, 4:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 53 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 12:45 AM CDT | HEAVY RAIN 3.43 | 1 S Greenwood, FL | THE FAWN SITE NEAR GREENWOOD REPORTED 3.43 INCHES OF RAIN IN 1 HOUR. |
| Apr 15, 1:15 AM CDT | FLASH FLOOD | Chipley, FL | INTERSECTIONS FLOODED AT OLD BONIFAY ROAD AND MAIN STREET AND OLD BONIFAY ROAD AND 5TH STREET. |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 1 Ese Wausau, FL | OLIE ROAD CLOSED DUE TO OVERNIGHT FLOODING AS OF 11 AM CDT. ROLAND ROAD ALSO CLOSED IN TWO SPOTS. TIME OF INITIAL FLOODING APPROXIMATED. |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 1 S Wausau, FL | BEN ROAD UNDER WATER NEAR HIGHWAY 77 AND REEDY CREEK DUE TO OVERNIGHT FLOODING...AS OF 11 AM CDT. TIME OF INITIAL FLOODING IS APPROXIMATED. |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 1 W Chipley, FL | HIGHWAY 90 AND SINCLAIR IS FLOODED |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 2 E Brock Crossroad, FL | FLOODING REPORTED ON CLAYTON ROAD |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 2 Sw Gilberts Mill, FL | LEDGER ROAD CLOSED DUE TO OVERNIGHT FLOODING AS OF 11 AM CDT. TIME OF INITIAL FLOODING APPROXIMATED. |
| Apr 15, 1:45 AM CDT | FLASH FLOOD | 5 Sse Chipley, FL | FARRELL NELSON ROAD CLOSED DUE TO OVERNIGHT FLOODING AS OF 11 AM CDT. TIME OF INITIAL FLOODING APPROXIMATED. THIS ROAD CROSSES FLAT CREEK. |
| Apr 15, 3:45 AM CDT | FLASH FLOOD | 1 Se Cottondale Airport, FL | FLOODING REPORTED AT THE INTERSECTION OF HENDERSON ROAD AND JR DRIVE. |
| Apr 15, 3:45 AM CDT | FLASH FLOOD | 2 Nw Marianna, FL | BARRICADES AT WESTWOOD AND HIGHWAY 73N DUE TO FLOODING. |
| Apr 15, 3:45 AM CDT | FLASH FLOOD | 3 Sw Marianna, FL | FAIRVIEW AND KYNESVILLE ROAD INTERSECTION IS FLOODED WITH BARRICADES IN PLACE |
| Apr 15, 3:45 AM CDT | FLASH FLOOD | 5 Wsw Marianna, FL | BARRICADES AT THE INTERSECTION OF TOPAZ AND KYNESVILLE DUE TO FLOODING |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 1 Sse Simsville, FL | FLOODING REPORTED AT HIGHWAY 71S AND MISSION ROAD WITH WATER FLOWING OVER THE ROADWAY. |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 2 Nne Simsville, FL | FLOODING REPORTED AT MT CELLO AND TOBE WAY WITH WATER FLOWING OVER THE ROAD. |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 3 Ese Marianna, FL | FLOODING REPORTED AT DEAN AND PANHANDLE ROADS WITH WATER FLOWING OVER THE ROAD. |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 3 Sw Simsville, FL | FLOODING REPORTED AT MADDOCK AND MCCORMICK ROAD WITH WATER FLOWING OVER THE ROAD. |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 4 Wsw Simsville, FL | FLOODING REPORTED AT HIGHWAY 73S AND LARAMORE ROAD WITH WATER FLOWING OVER THE ROAD. |
| Apr 15, 4:15 AM CDT | FLASH FLOOD | 5 Sse Marianna, FL | FLOODING REPORTED AT HIGHWAY 71S AND ROCKY CREEK ROAD WITH WATER FLOWING OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
146
WGUS52 KTAE 150448
FFWTAE
FLC063-133-150915-
/O.NEW.KTAE.FF.W.0006.140415T0448Z-140415T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 PM CDT MON APR 14 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF MARIANNA...
NORTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF CHIPLEY...
* UNTIL 415 AM CDT
* AT 1144 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AN AREA
OF VERY HEAVY RAIN WITHIN THE WARNED AREA PRODUCING RAINFALL RATES
IN EXCESS OF 3 INCHES PER HOUR. RADAR SHOWS THIS AREA OF HEAVY
RAIN MAY MOVE REPEATEDLY OVER THE SAME AREAS OVER THE NEXT FEW
HOURS...INCREASING THE THREAT OF FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNNY
HILLS...BAHOMA...SILLS...ELLAVILLE...BLUE SPRING...STAR...
COTTONDALE AIRPORT...STEELE CITY...RICHTER CROSSROADS...MARIANNA
MUNICIPAL A/P...MALONE...KYNESVILLE...JACOBS...GREENWOOD...
GRACEVILLE...COTTONDALE...CHIPOLA TERRACE...CHIPLEY MUNICIPAL
AIRPORT...CAMPBELLTON...BROWNTOWN...BASCOM AND ALFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3077 8562 3080 8560 3085 8560 3090 8558
3094 8553 3097 8553 3099 8550 3100 8545
3100 8509 3061 8510 3061 8516 3057 8518
3056 8563
$$
42-DVD1 follow-up statement
494
WGUS72 KTAE 150643
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 AM CDT TUE APR 15 2014
FLC063-133-150915-
/O.CON.KTAE.FF.W.0006.000000T0000Z-140415T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON FL-WASHINGTON FL-
143 AM CDT TUE APR 15 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN WASHINGTON AND JACKSON COUNTIES...
AT 140 AM CDT...RADAR CONTINUED TO INDICATE VERY HEAVY RAIN MOVING
REPEATEDLY OVER THE SAME AREAS. FLOODING OF INTERSECTIONS HAS BEEN
REPORTED AROUND CHIPLEY...AND A RAIN GAUGE SOUTH OF GREENWOOD IN
JACKSON COUNTY REPORTED 3.43 INCHES OF RAIN IN JUST ONE HOUR. FLASH
FLOODING IS LIKELY AS HEAVY RAIN WILL CONTINUE FOR THE NEXT FEW
HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAHOMA...
SILLS...ELLAVILLE...RICHTER CROSSROADS...MARIANNA MUNICIPAL A/P...
MALONE...JACOBS...GREENWOOD...GRACEVILLE...CHIPOLA TERRACE...
CAMPBELLTON...BROWNTOWN AND BASCOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3077 8562 3080 8560 3085 8560 3090 8558
3094 8553 3097 8553 3099 8550 3100 8545
3100 8509 3061 8510 3061 8516 3057 8518
3056 8563
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 8:03 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 14, 8:03 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EDT Mon Apr 14 2014
.Near Term [Through Tonight]...
Current forecast package in decent shape this evening and only a few
tweaks needed to account for mesoscale evolution of convection to
the west and location of surface features. 00z mesoanalysis
indicates mesolow becoming better organized with MCS evolving
over far srn AL. This feature may tend to track enewd along and
just south of surface outflow boundary from earlier convective
complex which extends roughly from central GA swwd to the far wrn
FL panhandle. 00z sounding from TLH was not overly impressive,
however feed of moisture/instability will likely be a bit greater
west of the river where modest instability is present. Possibility
of isolated damaging winds and large hail could accompany this MCS
and is reason SVR TSTM watch is now in effect for wrn half of CWA
until 07z. In addition flash flooding remains a distinct
possibility with heavy rainfall rates, especially if activity
hangs up and trains along residual surface outflow. Flash flood
watch therefore remains in effect.
&&
.Aviation...
[Through 00Z Wednesday]...VFR conditions will persist early this
evening, but IFR cigs will occur overnight as a low stratus deck
moves inland from the Gulf. Thunderstorms will move across our region
from west to east ahead of the cold front, and will affect all
terminals between 04Z-15Z Tuesday. Storms could produce heavy rain,
gusty winds, and frequent lightning with brief visibility reductions
to LIFR. Ceilings and visibility will gradually improve from west
to east Tuesday morning through the afternoon as the rain ends, with
VFR conditions returning to all terminals by the end of the period.
Winds will increase as the front moves through, with wind gusts
potentially reaching 25-30 kt Tuesday afternoon across the region.
&&
.Prev Discussion [511 PM EDT]...
.Short Term [Tuesday Through Wednesday night]...
The main band of convection (with some strong to severe storms and
locally heavy rainfall) with the approaching cold front will be
ongoing across much of the CWA on Tuesday morning, before a stronger
Sfc low develops and ejects to our NE and begins to rapidly sweep
the cold front through the CWA during the afternoon. Given the
expected fast movement of the pre-frontal squall line, the overall
threat for flash flooding will be decreasing from west to east
across the CWA, with the SE FL Big Bend anticipated to receive storm
total rainfall on the order of 1 to 1.5" when all is said and done.
While this is not expected to cause any areal or flash flooding in
this region, riverine flooding along the Aucilla and Suwannee Rivers
will remain a distinct possibility. After the cold front moves
through, much colder and drier air will rush in from the northwest
on Tuesday night. Despite plenty of numerical guidance which is
indicating low temps possibly reaching the freezing mark or below
across portions of the western interior, believe this is a very
unlikely scenario given the saturated ground and elevated winds
overnight. Nevertheless, even the raw model data is quite cold for
this time of year, so used a blend of the raw GFS and SREF, which
still results in enough cold air advection to produce a fairly large
area of low temps in the mid to upper 30s, which is about 15 to 20
degrees below climatology! A sunny but cool and dry day is expected
for Wednesday, with highs only reaching the mid to upper 60s in most
areas, with a few lower 70s well to the SE. Wednesday night will
still feature below normal temps with lows in the lower to mid 40s
to the north and upper 40s to around 50 to the south.
.Long Term [Thursday Through Monday]...
With the first low pressure system long gone by the beginning of the
extended period, we should at least experience a 2 day break in the
unsettled weather on Wed. and Thu. with an initial shot of
unseasonably cold air moderating back towards climo levels. By the
end of the week and through next weekend, however, the fcst will
once again become quite difficult as the conditions are leaning
heavily towards yet another very unsettled period. While the details
on timing, potential rainfall totals, and the possibility of any
severe weather have been very inconsistent from run to run in both
the GFS and ECMWF, the chances of another significant rainfall event
during this time frame are clearly increasing. This is definitely
not welcomed news for our area rivers and streams, many of which
remain elevated from previous rainfall events, and will be primed
yet again by the initial rainfall event early in this week.
Furthermore, until a more significant change in the synoptic pattern
becomes evident across the CONUS, these anomalous digging shortwaves
and potential heavy rainfall producers will continue to threaten the
SE U.S.
.Marine...
Onshore winds and seas will gradually increase to cautionary levels
tonight as series of developing waves of low pressure to our west
will move northeastward from central LA to a position well to the
north of the marine area by Tuesday morning. The final and strongest
surface low in this series will then push a strong cold front from
west to east across the waters on Tuesday, resulting in quickly
developing Small Craft Advisory conditions as winds shift from
southwest to northwest. Then, strong northerly winds will linger
through Wednesday morning before the Advisory level conditions
slacken as the winds become northeasterly in the afternoon.
However, this break in the adverse marine conditions is expected to
be short lived, as moderate to strong easterly winds are expected to
quickly return and then last throughout the remainder of the week.
.Fire Weather...
Widespread wetting rain is expected later tonight and into Tuesday
morning. This should limit fire weather concerns over the next 24
hours and increase fuel moisture. A drier air mass is expected on
Wednesday, but fuel moisture levels should continue to be high.
.Hydrology...
Rainfall forecasts for tonight and early Tuesday continue to point
toward increased confidence in a localized convective band of heavy
rain setting up from the FL panhandle up toward southwest GA. In the
area where any band sets up, rainfall amounts could easily range
from 2 to 4 inches with higher amounts likely. Convectively induced
heavy rainfall in any given area could result in flash flooding,
especially over urban locations, with the general area of concern
north and west of a line from Apalachicola to Tallahassee to
Valdosta. River basins more likely to be affected include parts of
the lower Choctawhatchee, Chipola, Apalachicola, and Ochlockonee.
Additional rainfall tonight and Tuesday will slow the falling trend
on area rivers and lead to rises on some, particularly in smaller
basins. This will result in longer lived flooding this week along
some area rivers, but given the uncertainty on where localized heavy
bands of rain set up, it's difficult to say which rivers may see the
most notable rises.
For real-time detailed river stage monitoring refer to this page:
http:/water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 65 71 39 70 47 / 90 90 10 0 10
Panama City 64 68 43 67 52 / 100 70 0 0 10
Dothan 59 64 36 66 43 / 100 80 0 0 10
Albany 64 65 36 66 43 / 100 90 0 0 10
Valdosta 65 68 40 69 45 / 40 90 10 0 10
Cross City 66 73 43 72 48 / 10 90 10 0 10
Apalachicola 66 69 45 66 55 / 60 80 10 0 10
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Tuesday morning for Calhoun-Central
Walton-Coastal Bay-Coastal Gulf-Gadsden-Holmes-Inland Bay-
Inland Gulf-Inland Walton-Jackson-Leon-Liberty-South Walton-
Washington.
GA...Flash Flood Watch through Tuesday morning for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Tuesday morning for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory from 8 AM Tuesday to 2 PM EDT Wednesday for
Apalachee Bay-Coastal waters From Ochlockonee River to
Apalachicola FL out to 20 NM-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...EVANS
SHORT TERM...GOULD
LONG TERM...GOULD
AVIATION...EVANS
MARINE...GOULD
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS/HOLLINGSWORTHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:00 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 30 min |
| Apr 14, 10:50 PM CDT | Flash Flood Warning | TAE | Holmes, Walton, Washington | 3 hr |
| Apr 15, 1:01 AM CDT | Special Marine Warning | TAE | 89 min | |
| Apr 15, 1:39 AM CDT | Flash Flood Warning | TAE | Walton, Washington | 3 hr |
| Apr 15, 2:12 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 25 hr |
| Apr 15, 2:22 AM CDT | Special Marine Warning | TAE | 83 min | |
| Apr 15, 2:50 AM CDT | Flash Flood Warning | TAE | Bay, Calhoun, Gadsden, Jackson, Liberty, Washington | 4 hr |
| Apr 15, 2:59 AM CDT | Freeze Watch | TAE | Walton | 11 hr |
| Apr 15, 3:46 AM CDT | Tornado Warning | TAE | Calhoun, Liberty | 44 min |
| Apr 15, 4:39 AM CDT | Areal Flood Advisory | TAE | Leon | 2 hr |
| Apr 15, 5:02 AM CDT | Flash Flood Warning | TAE | Gadsden, Jefferson, Leon, Liberty, Wakulla | 3 hr |
| Apr 15, 7:00 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 15, 8:57 AM CDT | River Flood Warning | TAE | Wakulla | 10 days |
| Apr 15, 9:24 AM CDT | Special Marine Warning | TAE | 96 min | |
| Apr 15, 9:54 AM CDT | River Flood Warning | TAE | Calhoun | 11 days |
Nearby
Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.